Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online
Ask a Dentist   »  

What causes facial swelling following a dental anesthetic in my upper left buccal sulcus?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2002
Answered : 3190 Questions
Question
I experienced severe facial swelling following a dental anaesthetic in my upper left buccal sulcus. It appeared after half an hour and spreadable from lower eye lid right down to lymph glands and involved the TMJ and jaw on the same side as the injection site. My tongue was tender and painful to move for many hours and the swelling lasted for 36 hours. There was Adrenalin in the injection but I have had that before with no problems. After 48 hours I asked the dentist to examine me - he didn't know what had caused it but did find a small white lump at the injection site but didn't know what it was either. I also felt wiped out and exhausted. Can you throw any light on my symptoms?
Posted Fri, 31 Jan 2014 in Dental Health
 
 
Answered by Dr. Deepak Kishore Kaltari 1 hour later
Brief Answer: Likely to be submucosal hematoma Detailed Answer: Hi Welcome to Healthcare-Magic Greetings of the day I have come across couple of patients who have experienced similar complaints. Presence of spreading swelling surrounding the site of infection is likely to be due to the anesthetic agent inadvertently entering the venous system in little quantity and causing idiosyncratic reaction. In your case it would have entered the facial vein. The good thing was , you did not develop generalized anaphylactic reaction. Either the anaesthetic agent entered the vein at time of injection or more likely after the effect of adrenaline started weaning off leading to sudden increased absorption and occurrence of symptoms. White swelling at the site of injection is likely to be due to submucosal blood clot at the site of injection with overlying blanching of the mucosa and making it appear white due to adrenaline action. As you are symptomatically better there is no cause for concern. Warm salt water gargling will be very beneficial. Keep your anaesthetist informed if you are scheduled for any anesthesia in future. Rest be assured there is no cause for concern. In case you need any further assistance, will always be glad to assist you. Take care Best regards Dr Deepak Kishore MBBS,MS,MCH Consultant Surgeon
Above answer was peer-reviewed by
 
Follow-up: What causes facial swelling following a dental anesthetic in my upper left buccal sulcus? 1 hour later
Thank you very much for your reassurance. I was very interested to know the cause and consider myself fortunate. Do you think I would be wise to avoid Adrenaline in the future or was that just coincidental? I was concerned about the laid back attitude of my dentist and his lack of knowledge with no advice given. What do you think?
 
 
Answered by Dr. Deepak Kishore Kaltari 6 minutes later
Brief Answer: Its just co-incidental reaction Detailed Answer: Hi Greetings The reaction to adrenaline is coincidental. Just inform the anaesthetist about such previous reaction in case you happen to undergo any anesthesia in future. I am competent to operate and to give medical advise, but suspecting the integrity and competency of fellow medical personal will be unethical on my part, excuse me for the same. I wish you a happy and healthy life. Wishing you and your family a very Happy New Year 2014. Do write directly to me, if you need any advise anytime. Assuring you the Best. Take Care Best Regards Dr Deepak Kishore Consultant Surgeon
Above answer was peer-reviewed by
 
Follow-up: What causes facial swelling following a dental anesthetic in my upper left buccal sulcus? 1 hour later
Thank you Doctor. I appreciate your integrity. Kind regards, XXXXXXX XXXX.
 
 
Answered by Dr. Deepak Kishore Kaltari 5 hours later
Brief Answer: Take care Detailed Answer: Dear Ms XXXXXXX XXXX Thanks for understanding. Do get in touch for any assistance anytime. Have a wonderful day. Take care Best Regards Deepak
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor